Overconsumption of tums, an unexpected cause of calciphylaxis in a reconstructed breast: a case report

Rebecca Knackstedt, Stephen Grobmyer, Steven Bernard

Abstract

Calciphylaxis is a rare syndrome where vascular calcifications lead to microvessel occlusion and the development of painful, ischemic skin lesions. Herein, we present a case of an otherwise healthy female with skin necrosis that developed after a nipple sparing mastectomy (NSM) who subsequently received a diagnosis of calciphylaxis with unclear etiology. A 63-year-old Caucasian female presented to our institution for care after being diagnosed with a stage IIA, triple negative inflammatory ductal carcinoma of the right breast. The patient seen in clinic 1 week after surgery and necrosis of the inferior aspect of the breast was noted with marginal blood flow below the nipple. Local wound care was continued and 10 days later, necrotic tissue was excised and sent for pathology. The pathology report returned as calciphylaxis. On subsequent discussion with the patient, she admitted to consuming approximately a bottle of tums (calcium carbonate) per day for reflux. While she was usually borderline hypercalcemic, her calcium level pre-operatively was only 10.5. We hope this report encourages surgeons to consider a diagnosis of calciphylaxis in individuals, even without obvious risk factors, with otherwise unexpected tissue necrosis.